(CNN)Higher-than-recommended doses of the antidiarrheal medicine loperamide, sold under the brand name Imodium, can lead to serious heart problems and even death, the U.S. Food and Drug Administration warned this week. The warning applies to both over-the-counter and prescription strength medications, which are also sold under other generic names.
June 14, 2016
"The majority of reported serious heart problems occurred in individuals who were intentionally misusing and abusing high doses of loperamide in attempts to self-treat opioid withdrawal symptoms or to achieve a feeling of euphoria," the FDA said in a safety announcement. "They are also combining loperamide with interacting drugs in attempts to increase these effects.".
Individuals who have taken dangerously high doses may experience a rapid or irregular heartbeat, faint or become unresponsive. If any of these occur, 911 should be contacted immediately to get medical attention.
Forty-eight cases of serious heart problems associated with Imodium have been reported to the FDA between 1976, when it was approved, and last year. More than half of them occurred after 2010. This includes 10 reported deaths. However, the agency believes the actual number of cases is higher because not all incidents are reported to the FDA.
A recent study in the medical journal Annals of Emergency Medicine described two fatal cases of patients with a history of substance abuse who came into the emergency room after having taken "massive doses" of Imodium to self-medicate their withdrawal symptoms. Complications arose, not from the opioid ingredient but from the other ingredients because of what they do to the body and how they act. The authors conclude that "this is another reminder that all drugs, including those sold without a prescription, can be dangerous when not used as directed."
Calls to poison control centers about intentional exposure of this drug increased 71% from 2011 to 2014 nationwide, the American College of Emergency Physicians said. It also found that online postings about abuse of loperamide increased tenfold from 2010 to 2011. Most of the postings were about self-treatment for withdrawal symptoms, while taking it to get high was also commonly mentioned.